Remdesivir Linked to Liver Toxicity and More Metformin Recalls

Remdesivir for COVID-19 linked to liver toxicity

Good morning, all. We hope you’re hanging tough and that your week is off to a splendid start. As for the news cycle — things could be better. A new study on a medication used to treat COVID-19 contradicts its efficacy, and another pharmaceutical company recalled a batch of Metformin. Read on and keep taking care of yourself. 

Remdesivir For COVID-19 Linked to Hepatotoxicity 

The antiviral medication remdesivir (brand name Veklury) has been shown to shorten recovery time in patients with COVID-19. A study in the New England Journal of Medicine showed that the 538 people who took the drug recovered four days quicker than the control group and had a mortality rate of 7.1% compared to 11.9%. Good news, right? Not so fast.

Not only did 21% of remdesivir users report adverse effects, but another investigation, published in Clinical Infectious Diseases, noted that liver toxicity is a rare but severe side effect of remdesivir. A 64-year-old man was admitted to the hospital with COVID-19 and was given remdesivir on day 16. Five days later, his levels of alanine aminotransferase (ALT) and aspartate aminotransferase (AST) increased, which is a sign of liver toxicity. He stopped taking the drug, and his ALT and AST levels rapidly dropped. 

While the researchers can’t say for sure that the remdesivir was the cause of the liver toxicity, they feel strongly about it. Of course, more studies will need to be conducted before anything conclusive is said. 

More Metformin Recalls

On July 8, Lupin Pharmaceuticals Inc. voluntarily recalled all batches of Metformin Hydrochloride Extended-Release Tablets USP 500mg and 1,000mg as certain batches were above the Acceptable Daily Intake Limit for the impurity N-Nitrosodimethylamine (NDMA), a possible carcinogen. 

Early on in June, Acella Pharmaceuticals voluntarily recalled 13 lots of their extended-release Metformin, and then a week and a half later, five more companies recalled their batches of Metformin.

Metformin is taken by patients with type-2 diabetes to control blood glucose levels. If you take this drug, click here to see which batches were recalled. If you have one of those bottles, consult your doctor before stopping your medication. 


Andrew Gutman

Andrew Gutman is the managing editor of BarBend. He is a former associate editor at Muscle & Fitness and has contributed to Men’s Journal, Men’s Health, Gear Patrol, and Spartan Race.


Did you find this article helpful?


Subscribe
Notify of
guest
1 Comment
Inline Feedbacks
View all comments
Mary
Mary
2 months ago

Common sense would tell you if you take remdesivir and your liver ALT and AST went up then went down when you stop the medication it is pretty clear to me that it is the medication. I’ve had this happen to me with another medication, my ALT went over 1100 and AST in the 800’s. Once I was taken off the medication my enzymes went back to normal. I was told that this rare so I won’t even chance it with remdesivir. I’ll take Ivermectin if I can get my hands on it.

Latest News

Covid-19: Side Effects of Trump’s Treatments

Covid-19: Side Effects of Trump’s Treatments

President Donald Trump announced (via Twitter, of course) what some considered unthinkable, and others considered inevitable — that he had tested positive for Covid-19. Over the weekend, he received various treatments  — supplements like vitamin D, zinc and melatonin, an experimental antibody combination, an antiviral drug and a powerful anti-inflammatory…

Un-Sheltering Tips for Your Health and Immune System

Un-Sheltering Tips for Your Health and Immune System

As we all emerge from our bubbles of limited contact with others, we are walking straight into the double whammy of flu season and COVID-19 germs. Can your body fight off exposure to the flu and COVID? Your immune system feeds off the basics of life — sleep, movement, food…